Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 88, NWS Austin/San Antonio, TX

August 10, 2005Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 10, 2005, 11:25 AM CDT for Travis County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2005, 11:25 AM CDT (16:25 UTC)
Expired
Aug 10, 2005, 2:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Travis County, TX

What was reported inside it

TimeReportWhereRemark
Aug 10, 12:25 PM CDTFLOOD8 Nw Austin, TXLOW WATER CROSSING CLOSED AT LAKEWOOD DRIVE AND LOOP 360. LAKEWOOD INSIDE OF BULL CREEK PARK.
Aug 10, 12:45 PM CDTFLOOD9 N Austin, TXFOUR LOW WATER CROSSINGS CLOSED AT THE AREA OF WATERS PARK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 101702
FFWEWX
TXC453-101930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...RETRANSMITTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1125 AM CDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  TRAVIS

* UNTIL 230 PM CDT

* AT 1123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS INCREASING ACROSS CENTRAL AND
  EASTERN TRAVIS COUNTIES. THIS AREA EXTENDS FROM OAK HILL AND 
  SUNSET VALLEY ACROSS THE CITY OF AUSTIN TO PFLUGERVILLE AND MANOR.
  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WERE NOTED. 

* LOCATIONS IN THE WARNING INCLUDE MANSFIELD DAM...WINDEMERE...
  PFLUGERVILLE...MANOR...LAKEWAY...LAGO VISTA AND ANDERSON MILL.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3035 9815 3004 9772 3042 9739 3049 9758
      3045 9784 3062 9804

$$
2 follow-up statements
000 
WGUS74 KEWX 101802
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
100 PM CDT WED AUG 10 2005

TXC453-101930-
TRAVIS TX-
100 PM CDT WED AUG 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM CDT FOR TRAVIS
COUNTY...

AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY PATCHY LIGHT RAIN IN SPOTS ACROSS TRAVIS COUNTY. 
HOWEVER...EARLIER HEAVY RAINFALL HAS CAUSED FLASH FLOODING ACROSS 
PARTS OF TRAVIS COUNTY AND NUMEROUS SMALL STREAMS CONTINUED TO SHOW 
RISES INCLUDING THE BULL CREEK...WILLIAMSON CREEK AND ONION CREEK 
WATERSHEDS. 

LOCATIONS IN THE WARNING INCLUDE WINDEMERE...PFLUGERVILLE...MANSFIELD
DAM...LAKEWAY...LAGO VISTA...BEE CAVE AND ANDERSON MILL.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3035 9815 3004 9772 3042 9739 3049 9758
      3045 9784 3062 9804

$$
000 
WGUS74 KEWX 101904
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
202 PM CDT WED AUG 10 2005

TXC453-101912-
TRAVIS TX-
202 PM CDT WED AUG 10 2005

...THE FLASH FLOOD WARNING FOR TRAVIS COUNTY IS CANCELLED...

AT 157 PM CDT WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINS WERE 
ENDING ACROSS TRAVIS COUNTY. THE THREAT FOR ADDITIONAL FLASH 
FLOODING HAS ENDED. HOWEVER...EARLIER VERY HEAVY RAINS WILL CAUSE 
SOME MINOR RISES ALONG SMALL STREAMS AND PONDING OF WATER IN LOW 
LYING AREAS. THIS IS BEING REPLACE BY AN URBAN AND SMALL STREAM 
FLOOD ADVISORY. 

LAT...LON 3035 9815 3004 9772 3042 9739 3049 9758
      3045 9784 3062 9804

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:19 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 10, 10:19 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1019 AM CDT WED AUG 10 2005

.UPDATE...
UPDATED FORECAST TO INCREASE FIRST PERIOD POPS ACROSS THE WATCH
AREA. UPDATED QPF FOR THE SAME AREAS AND TIME AS WE HAVE ALREADY HAD
WIDESPREAD RAINFALL TOTALS OF ONE QUARTER TO ONE HALF OF AN INCH
THIS MORNING. DECREASED MAX TEMPS 1 TO 3 DEGREES IN THE NORTHERN
TIER OF OUR CWA TO COMPENSATE FOR THE HIGHER POPS AND CONTINUED
CLOUD COVER THROUGHOUT THE DAY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM WEDNESDAY FOR THE HILL COUNTRY AND
ALONG AND EAST OF I-35.

&&

25/18/26
Hazardous weather outlook, Aug 10, 5:42 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 AM CDT WED AUG 10 2005

TXZ171>173-183>194-202>209-217>225-228-101040-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
542 AM CDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY WITH LOCALLY
HEAVY RAINFALL MAINLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR
AND ACROSS THE EASTERN HILL COUNTRY. SOME OF THESE STORMS COULD
PRODUCE FLASH FLOODING AS GROUND CONDITIONS RAPIDLY BECOME SATURATED
AND PRODUCE RUNOFF FROM PREVIOUS RAINFALL. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THIS AREA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, Aug 10, 8:57 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
857 AM CDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     FLOOD            5 N BOERNE              29.87N 98.74W
08/10/2005                   KENDALL            TX   LAW ENFORCEMENT

            HIGHWAY 1376 FROM BOERNE TO SISTERDALE IS CLOSED DUE TO
            WATER OVER THE ROAD.

&&

PM
Local storm report, Aug 10, 10:21 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1021 AM CDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     FLOOD            2 S BULVERDE            29.71N 98.45W
08/10/2005                   BEXAR              TX   LAW ENFORCEMENT

            STAHL LANE IN BULVERDE CLOSED DUE TO WATER OVER THE ROAD.
            PLUS HIGHWAY INTERSETION 46 AND 281 IS UNDER WATER.

1018 AM     FLOOD            5 N PIPE CREEK          29.79N 98.93W
08/10/2005                   KERR               TX   EMERGENCY MNGR

            HIGHWAY 1283 IS CLOSED DUE TO WATER OVER THE ROAD.

1018 AM     FLOOD            10 N CASTROVILLE        29.49N 98.87W
08/10/2005                   MEDINA             TX   EMERGENCY MNGR

            HIGHWAY 2107 IS CLOSED.

&&

PM
Local storm report, Aug 10, 10:44 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1044 AM CDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     FLOOD            5 N BOERNE              29.87N 98.74W
08/10/2005                   KENDALL            TX   LAW ENFORCEMENT

            HIGHWAY 1376 FROM BOERNE TO SISTERDALE IS CLOSED DUE TO
            WATER OVER THE ROAD.

1012 AM     FLOOD            2 S BULVERDE            29.71N 98.45W
08/10/2005                   BEXAR              TX   LAW ENFORCEMENT

            STAHL LANE IN BULVERDE CLOSED DUE TO WATER OVER THE ROAD.

1018 AM     FLOOD            10 N CASTROVILLE        29.49N 98.87W
08/10/2005                   MEDINA             TX   EMERGENCY MNGR

            HIGHWAY 2107 IS CLOSED.

1018 AM     FLOOD            5 N PIPE CREEK          29.79N 98.93W
08/10/2005                   KERR               TX   EMERGENCY MNGR

            HIGHWAY 1283 IS CLOSED DUE TO WATER OVER THE ROAD.

1022 AM     FLOOD            5 SE BULVERDE           29.68N 98.39W
08/10/2005                   BEXAR              TX   LAW ENFORCEMENT

            HIGHWAY INTERSECTION 46 AND 281 IS UNDER WATER.

1041 AM     FLOOD            3 SW FLORENCE           30.81N 97.83W
08/10/2005                   WILLIAMSON         TX   COUNTY OFFICIAL

            HIGHWAY 970 FROM FLORENCE TO ANDICE IS CLOSED DUE TO
            WATER OVER THE ROAD.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:11 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde64 min
Aug 9, 7:38 PM CDTSevere Thunderstorm WarningEWXVal Verde67 min
Aug 9, 8:13 PM CDTSevere Thunderstorm WarningEWXZavala62 min
Aug 9, 8:16 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde59 min
Aug 9, 9:11 PM CDTFlash Flood WarningEWXUvalde, Zavala3 hr
Aug 9, 11:16 PM CDTFlash Flood WarningEWXMedina119 min
Aug 10, 6:50 AM CDTFlash Flood WarningEWXBandera, Kerr3 hr
Aug 10, 7:17 AM CDTFlash Flood WarningEWXKendall3 hr
Aug 10, 7:25 AM CDTFlash Flood WarningEWXBexar3 hr
Aug 10, 8:37 AM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
Aug 10, 8:52 AM CDTFlash Flood WarningEWXUvalde3 hr
Aug 10, 9:45 AM CDTFlash Flood WarningEWXBandera, Medina3 hr
Aug 10, 10:14 AM CDTFlash Flood WarningEWXBexar3 hr
Aug 10, 10:26 AM CDTFlash Flood WarningEWXReal3 hr
Aug 10, 12:05 PM CDTFlash Flood WarningEWXWilliamson115 min
Aug 10, 12:18 PM CDTFlash Flood WarningEWXGillespie, Kerr3 hr
Aug 10, 12:35 PM CDTFlash Flood WarningEWXKinney, Maverick3 hr
Aug 10, 12:45 PM CDTFlash Flood WarningEWXBandera, Medina3 hr
Aug 10, 1:43 PM CDTSevere Thunderstorm WarningEWXMaverick62 min
Aug 10, 2:16 PM CDTFlash Flood WarningEWXUvalde, Zavala3 hr
Aug 10, 2:58 PM CDTFlash Flood WarningEWXAtascosa, Wilson3 hr
Aug 10, 5:44 PM CDTFlash Flood WarningEWXKarnes3 hr
Aug 10, 5:53 PM CDTFlash Flood WarningEWXDeWitt3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.